Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Bismarck, ND

July 18, 2001Foster County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 12:43 AM CDT for Foster County, Wells County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 12:43 AM CDT (05:43 UTC)
Expired
Jul 18, 2001, 1:45 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foster County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180544
SVRBIS

NDC031-103-180645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1243 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 145 AM CDT

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CATHAY...OR ABOUT 46 MILES SOUTHWEST OF
  DEVILS LAKE...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BARLOW...HEATON...         
  SYKESTON...CARRINGTON AND BOWDON

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4756 9977 4735 9968 4740 9858 4761 9877

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 17, 6:48 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

648 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0541 PM    6 N MEDINA                ND   FUNNEL CLOUD

07/17/01   STUTSMAN

0550 PM    15 W SPIRITWOOD           ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.

0603 PM    4 N MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0632 PM    1 N CLEVELAND             ND   .75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0638 PM    1 N CLEVELAND             ND   2 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 17, 7:59 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

759 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0744 PM    SYDNEY                    ND   1.75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.
Local storm report, Jul 17, 8:28 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

828 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN/KIDDER                REPORTED BY LAW

           COUNTY LINE                    ENFORCEMENT OFFICIAL.

0541 PM    6 N MEDINA                ND   FUNNEL CLOUD

07/17/01   STUTSMAN

0550 PM    15 W SPIRITWOOD           ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.

0603 PM    4 N MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0632 PM    1 N CLEVELAND             ND   .75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0638 PM    1 N CLEVELAND             ND   2 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0744 PM    SYDNEY                    ND   1.75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.
Special weather statement, Jul 17, 10:26 PM CDT, 2 hours 17 minutes before
NDZ009-017-180410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001

AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.

MR
Special weather statement, Jul 17, 11:00 PM CDT, 1 hour 43 minutes before
NDZ034>037-042-045>048-050-051-180415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 17 2001

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.

HW
Special weather statement, Jul 18, 12:18 AM CDT, 25 minutes before
NDZ001-009-017-180615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001

AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISStutsman28 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.